July 19, 1971

Accidental Poisoning From Pet Medicines in Children

Author Affiliations

Brooklyn, NY

JAMA. 1971;217(3):340. doi:10.1001/jama.1971.03190030064020

To the Editor.—  Recommendations and warnings by the American Academy of Pediatrics regarding accidental drug ingestion by children point out the dangers and complications that may result from carelessness.1 In fact, warnings pertaining to medications left where children can reach them, or to the improper closing of containers are constantly being published.2-4Diseases transmitted from pets to humans are also well documented and include salmonella from turtles,5,6 psittacosis from parakeets,7 worms from dogs,8 and allergic reactions.9Recently we admitted to our service a 20-month-old child who combined the problem of accidental drug ingestion with a disease re-resulting from one's pet by ingesting approximately ten digitoxin tablets (0.25 mg) that had been prescribed by a veterinarian for the family's dog.The current large number of house pets and the good medical care they get will often result in medications that are potentially toxic being around